Saturday, 27 May 2017

You don't know what you got 'till you ain't got it

It's something well-known, that before any major surgery we trans women must come off our HRT for a period of a few weeks. There's a risk of blood clots, and the effect of coming off is said to be rather difficult as you go from the hormone balance of a young person to that of a 90-year-old in a matter of days.

I can say with complete confidence that this prospect holds little fear for me, because I have been there. For quite a few months I've had next-to-no estrogen or testosterone, and it's something I only got to the bottom of a few weeks ago.

About two years ago, I started my HRT. I was already a couple of years full-time, but had delayed HRT for fertility treatment. I received my hormone patches, and eagerly applied them. In due course after about a year, I received anti-androgen injections, and awaited the changes they would bring.

People say that the switch from T to E in this way can be a rough ride, but it didn't quite work that way for me. I didn't get the hot flushes some people report, instead I got spots, lethargy, intense dysphoria again, and unexpectedly a return of some of the male aspects down there that I thought were long gone. Oh well, I thought, this is the rough ride, it'll pass.

But it didn't, in fact it got worse. And then I had a blood test. Followed by an URGENT letter from my endocrinologist, then an URGENT appointment. About a week after the last of my two trips, so about a month ago. I had precious little of either hormone, and it needed fixing urgently.

What had happened was this: they start you on a very low dose and increase it gradually. In my case, they never increased it, and I remained on the low dose. So I never had the extra E to replace my missing T, and turned into hormonally a very old lady. A state which persisted from the end of last summer until now. I've been prescribed two different upward steps of estrogen patches and have been promised more, and I've also been given industrial strength calcium and vitamin D supplements in case my bones have lost any calcium.

This was very clearly a lapse in the standards of my care, and I told them so. I've been to the NHS's complaints service, but it's worth considering what I am hoping for. I see little point in asking for a head on a plate, as this was obviously an administrative cockup.

Instead, I've asked for three things. First, an accelerated return to proper hormone levels for me. Then, a couple of things for the rest of their trans patients, now and in the future. A commitment to keeping our HRT under constant review, to make sure nobody falls through the cracks as I did. And then for each trans person to receive a clear timetable, on date X we will look at increasing your dose to achieve Y  estrogen level in your blood, and so on.

In myself, I'm feeling a lot better for finally getting the right HRT. I have several steps to go, but it's on its way. Fortunately I don't think I had any other problems for my intensive stay without HRT, it probably wasn't long enough for that.

I can however add this episode to the long list of my being messed around by medical services related to my transition. When I started all this I was a software developer, now I'm a full-time paid journalist. You can be sure I'll write about all this one day somewhere it'll matter.

5 comments:

  1. I had to go through the period coming off HRT for surgery. In my case someone I know had told me that there was an implant they can give that lasts long enough to get you through the surgery period without too many effects from the lack of oestrogen. It seemed to work as I didn't suffer any mood swings, hot flushes or anything.

    Now that I've been discharged from the GIC monitoring my hormone levels is down to my GP. It's done annually. On Tuesday it will be my second one. So far my doctor's surgery haven't contacted me to remind me that I need to get it done. I've had to ring them and make the appointment. This time when I rang I got asked if the doctor had asked for the tests to be done so I said it was an annual thing and that seemed to be satisfactory. I'm sure that my GP must look at the results but I make sure I get a printout of the test results and then check them against previous results and make sure that they've not changed dramatically. It's sad that we have to become amateur endocrinologists in order to ensure our own health but it's better than going for years without any input from doctors.

    ReplyDelete
  2. I don't think it helps that we seem to be outside the experience of most GPs, who are left to much of our care. I can relate to the lethargy and spots, it's like having all the worst aspects of puberty all over again.

    ReplyDelete
  3. I've an idea that too sudden an increase in E levels can result in atypical breast growth. Though I doubt this will be a prob in your case, I just mention it in case you didn't know. And my knowledge is sketchy and anecdotal. Soz.
    Anyway, glad you've got that one sorted. Phew, you do need to be an expert patient on this path don't you?

    ReplyDelete
  4. Coming off for the operation was just not pleasant for me. Hot flushes when coming off of the E and, as you say, undesirable side effects when coming off of the blocker. Thankfully it was only a couple of weeks, and worth it.

    As for the lapse. Words fail me... Good luck in getting back to the right place!

    Stace

    ReplyDelete
  5. Thanks all, I've come to an expectation of having to fight for everything in this lark. Never mind, the extra years have been really good for socialisation, and I mean that.

    And yes, my E levels need gradual increase. Just not *too* gradual increase.

    ReplyDelete